Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 40, NWS Birmingham, AL

February 21, 2008Marengo County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 21, 2008, 8:25 PM CST for Marengo County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2008, 8:25 PM CST (02:25 UTC)
Expired
Feb 21, 2008, 9:00 PM CST
In force
35 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Marengo County, AL

The radar

The Birmingham radar (KBMX), 138 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 21, 6:53 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 220225
SVRBMX
ALC091-220300-
/O.NEW.KBMX.SV.W.0040.080222T0225Z-080222T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
825 PM CST THU FEB 21 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MARENGO COUNTY IN SOUTHWEST ALABAMA...
  THIS INCLUDES THE CITY OF LINDEN...

* UNTIL 900 PM CST

* AT 823 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MYRTLEWOOD...OR 7 MILES SOUTHWEST OF
  LINDEN...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CALVARY AND LINDEN BY 830 PM CST...
  OCTAGON...6 MILES SOUTH OF PROVIDENCE AND 7 MILES SOUTH OF
  CHICKASAW STATE PARK BY 835 PM CST...
  THOMASTON AND DAYTON BY 845 PM CST...
  CONSUL BY 855 PM CST...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST FRIDAY
MORNING FOR SOUTHWESTERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3231 8800 3232 8795 3231 8794 3232 8793
      3242 8753 3239 8752 3216 8754 3213 8796
TIME...MOT...LOC 0225Z 258DEG 35KT 3224 8786

$$

JD/81
2 follow-up statements
000 
WWUS54 KBMX 220241
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
841 PM CST THU FEB 21 2008

ALC091-220300-
/O.CON.KBMX.SV.W.0040.000000T0000Z-080222T0300Z/
MARENGO AL-
841 PM CST THU FEB 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CST
FOR EAST CENTRAL MARENGO COUNTY...

AT 837 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR OCTAGON...OR ABOUT NEAR LINDEN...MOVING
EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CONSUL BY 855 PM CST...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST FRIDAY
MORNING FOR SOUTHWESTERN ALABAMA.

LAT...LON 3234 8779 3242 8753 3236 8752 3226 8753
      3226 8754 3224 8753 3216 8754 3215 8776
TIME...MOT...LOC 0241Z 258DEG 35KT 3227 8768

$$

JD/81
000 
WWUS54 KBMX 220257
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
857 PM CST THU FEB 21 2008

ALC091-220307-
/O.EXP.KBMX.SV.W.0040.000000T0000Z-080222T0300Z/
MARENGO AL-
857 PM CST THU FEB 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MARENGO COUNTY
EXPIRES AT 900 PM CST...

THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE MOVED OUT OF THE COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST FRIDAY
MORNING FOR SOUTHWESTERN ALABAMA.

LAT...LON 3234 8779 3242 8753 3236 8752 3226 8753
      3226 8754 3224 8753 3216 8754 3215 8776
TIME...MOT...LOC 0257Z 258DEG 35KT 3232 8747

$$

JD/81

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 6:00 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Feb 21, 6:00 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 PM CST THU FEB 21 2008

.UPDATE...FOR 00Z AVIATION DISCUSSION.

&&

.SHORT TERM...TONIGHT.

TWO MAIN FEATURES OUT THERE THIS AFTERNOON...THAT HAVE COMBINED TO
HAVE A DISTINCT EFFECT ON THE WEATHER ACROSS CENTRAL ALABAMA.
THE FIRST IS A BOUNDARY ASSOCIATED WITH A WEDGE THAT SET UP ACROSS
WEST CENTRAL GEORGIA AND EASTERN ALABAMA. THIS BOUNDARY IN ADDITION
TO THE SOUTHERLY FLOW HAS RESULTED IN ISENTROPIC LIFT ACROSS MUCH OF
THE AREA. FURTHER SOUTH A WARM FRONT HAS REMAINED SOUTH OF THE AREA
FOR MOST OF THE DAY. A FEW AREAS ACROSS SOUTHERN PORTIONS OF CENTRAL
ALABAMA HAVE BEEN DRY FOR THE PAST FEW HOURS AS THEY WERE IN A DRY
SLOT BETWEEN THE TWO AREAS. TONIGHT...WE WILL SEE THE WEDGE BOUNDARY
MOVE NORTH AND AT THE SAME TIME THE WARM FRONT WILL LIFT NORTH AS
WELL. WOULD NOT BE OUT OF THE QUESTION TO SEE THE LOWS FOR THE NIGHT
OCCUR SHORTLY AFTER MIDNIGHT AND THEN TEMPERATURES RISE
OVERNIGHT...WITH THE ONSET OF THE WARM FRONT. WENT AHEAD AND
INCLUDED NEARLY 100 POPS ACROSS THE AREA TONIGHT WITH PREDOMINATE
RAIN AND A FEW ISOLATED THUNDERSTORMS. EXPECT MOST OF THE
THUNDERSTORMS TO BE ELEVATED TONIGHT. THE ONE QUESTION FOR TONIGHT
WILL BE HOW FAR NORTH THE WARM FRONT WILL LIFT. MODELS ARE HINTING
THAT IT WILL MAKE IT UP TO A JASPER TO GADSDEN LINE BY MORNING.

16

.LONG TERM...FRIDAY THROUGH THURSDAY.

FRIDAY AND FRIDAY NIGHT...ACTIVE DAY SHAPING UP AS MODELS SHOW
SURFACE LOW DEEPENING ACROSS PORTIONS OF MISSISSIPPI AND THEN
MOVING INTO AND ACROSS CENTRAL SECTIONS OF THE AREA FRIDAY
AFTERNOON...THEN EXITING THE AREA FRIDAY EVENING.  ASSOCIATED COLD
FRONT WILL ENTER THE WESTERN SECTIONS NEAR 8 AM AND EXIT
EASTERN SECTIONS NEAR 8 PM.  POOL OF 60 TO 65 DEGREE DEWPOINTS
WILL ADVECT NORTHWARD...AIR MASS IS EXPECTED TO DESTABILIZE
QUICKLY DUE TO DAYTIME HEATING AND WITH SOME UPPER SUPPORT EXPECT
STRONG TO SEVERE STORMS TO DEVELOP.  SPC HAS THE AREA ALONG AND
SOUTH OF INTERSTATE 20 OUTLOOKED FOR POSSIBLE SVR STORMS WITH THE
PRIMARY THREAT DAMAGING WINDS.  AN ISOLATED TORNADO WILL BE
POSSIBLE ALONG ANY DISTINCT LINE SEGMENT THAT DEVELOPS AND
INTENSIFIES.  WILL FORECAST LIKELY TO WIDESPREAD SHOWERS AND
THUNDERSTORMS ACROSS THE AREA ON FRIDAY...THEN TAPER POPS FROM WEST
TO EAST FRIDAY NIGHT AS DRIER AIR MOVES IN.  HIGHS ON FRIDAY MID TO
UPPER 60S NORTH AND 70 TO 75 SOUTH.  LOWS FRIDAY NIGHT MAINLY 40S
NORTH AND 50S SOUTH.

SATURDAY AND SUNDAY...A WEAK SHORT WAVE WILL MOVE ACROSS THE
NORTHERN SECTIONS SATURDAY NIGHT INTO SUNDAY.  WILL FORECAST A
SLIGHT CHANCE OF SHOWERS ACROSS THE NORTH...BUT FOR THE MOST
PART OVERALL DRIER CONDITIONS CAN BE EXPECTED...ESPECIALLY ACROSS
THE SOUTH.  HIGHS EACH DAY 55 TO 65.  LOWS SATURDAY NIGHT 35 TO 45
AND IN THE 30S SUNDAY NIGHT.

MONDAY THROUGH THURSDAY...SOUTHERLY FLOW WILL INCREASE ON MONDAY IN
ADVANCE OF THE NEXT COLD FRONT WHICH MOVES THROUGH THE AREA ON
TUESDAY.  NICE DAY ON MONDAY WITH PLENTY OF SUNSHINE AND HIGHS IN
THE 60S.  AS FRONT APPROACHES WILL ADD SMALL POPS FOR MONDAY
NIGHT...THEN FORECAST LIKELY POPS ON TUESDAY.  A FEW STRONG STORMS
WILL BE POSSIBLE.  SOMEWHAT COOLER AND DRIER NORTHERLY FLOW WILL
PREVAIL WEDNESDAY AND THURSDAY.  HIGHS TUESDAY 50S NORTH AND 60S
SOUTH...HIGHS WEDNESDAY 45 TO 55...AND IN THE 50S THURSDAY.
OVERNIGHT LOWS IN THE 40S EARLY IN THE PERIOD AND IN THE 20S BY
THE END OF THE PERIOD.

&&

.AVIATION...00Z TAF DISCUSSION.

MESSY WEATHER ACROSS CENTRAL ALABAMA IN THE NEXT 24 HOURS. RAIN
SHIELD CURRENTLY EXITING NORTHEAST ALABAMA REPRESENTS THE BACK EDGE
OF A WEDGE AIRMASS...WHILE THUNDERSTORMS ERUPTING IN CENTRAL MS
REPRESENT ADVANCING WARM FRONT. BETWEEN THE TWO..EXPECT MVFR TO IFR
CEILINGS MAINLY OVERNIGHT...WITH CEILINGS FALLING TO LIFR AROUND
SUNRISE TOMORROW AT MOST LOCATIONS. ALTHOUGH NOT IN THE TAF...NOTED
THAT GUIDANCE INDICATES POSSIBLE FG AS WELL FOR TOI AND MGM AS THE
WARM FRONT APPROACHES. BELIEVE WE WILL BE LOOKING AT CONTINUED
ELEVATED CONVECTION MOVING INTO THE AREA LATE TONIGHT. AS THE WARM
FRONT LIFTS NORTHWARD TOMORROW...LOW PASSES NORTHWARD TO OUR
WEST...AND WE WIND UP IN AN IMPRESSIVE WARM SECTOR. EXPECT CEILINGS
TO LIFT AND BECOME BROKEN...BUT THAT WILL ONLY RESULT IN MORE
SHOWERS AND THUNDERSTORMS AND MVFR CEILINGS. SIGNIFICANT IMPROVEMENT
NOT EXPECTED UNTIL JUST THE OTHER SIDE OF THIS TAF PERIOD.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

16/50
Hazardous weather outlook, Feb 21, 7:20 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
720 PM CST THU FEB 21 2008

ALZ011>015-017>050-230100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
720 PM CST THU FEB 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

SEVERE STORMS ARE POSSIBLE TONIGHT AFTER MIDNIGHT THROUGH 630 AM FOR
AREAS GENERALLY FROM CARROLLTON TO FORT DEPOSIT.  LARGE HAIL IS THE
PRIMARY THREAT...HOWEVER DAMAGING WINDS MAY ALSO BE POSSIBLE.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL ALABAMA
ON FRIDAY...MAINLY FROM 630 AM TO 8 PM CST...AS A LOW PRESSURE
SYSTEM...ALONG WITH A TRAILING COLD FRONT...MOVES THROUGH THE AREA.
AT THIS TIME...THE MAIN THREATS WITH THESE STORMS WILL BE DAMAGING
STRAIGHT LINE WINDS AND HAIL...HOWEVER AN ISOLATED TORNADO CAN NOT
BE RULED OUT. THE AREA WITH THE HIGHEST THREAT IS GENERALLY ALONG
AND SOUTH OF A LINE EXTENDING FROM PICKENSVILLE...TO BIRMINGHAM...TO
ANNISTON.

STRONG STORMS WILL BE POSSIBLE AGAIN DURING THE DAY ON TUESDAY
ACROSS MUCH OF CENTRAL ALABAMA. STRONG WINDS AND HAIL WILL BE THE
MAIN THREAT WITH THESE STORMS...AS A COLD FRONT WILL PASS THROUGH
CENTRAL ALABAMA. STAY TUNED FOR ANY CHANGES ON THE TIMING AND
STRENGTH OF THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY TONIGHT AND AGAIN ON FRIDAY.

17/KLAWS

In the hours before

Special weather statement, Feb 21, 3:08 PM CST, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
308 PM CST THU FEB 21 2008

ALZ030-212145-
SUMTER-
308 PM CST THU FEB 21 2008

...SIGNIFICANT WEATHER ALERT FOR SUMTER COUNTY UNTIL 345 PM CST...

AT 308 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF GEIGER...OR 21 MILES
NORTHWEST OF LIVINGSTON...MOVING EAST AT 20 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GEIGER.
  WEST UNION.
  GAINESVILLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10/ARM
Special weather statement, Feb 21, 4:24 PM CST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
424 PM CST THU FEB 21 2008

ALZ033>035-212315-
BIBB-CHILTON-PERRY-
424 PM CST THU FEB 21 2008

...SIGNIFICANT WEATHER ALERT FOR BIBB...CHILTON AND PERRY COUNTIES
UNTIL 515 PM CST...

AT 422 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF ELLARDS...OR 11 MILES
SOUTHWEST OF CENTREVILLE...MOVING EAST AT 45 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MERTZ.
  HARRISBURG.
  BRENT.
  BIBB COUNTY AIRPORT.
  TRIO.
  RANDOLPH.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Feb 21, 8:01 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
801 PM CST THU FEB 21 2008

ALZ039-220245-
MARENGO-
801 PM CST THU FEB 21 2008

...SIGNIFICANT WEATHER ALERT FOR MARENGO COUNTY UNTIL 845 PM CST...

AT 800 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHOCTAW CITY...OR 18 MILES SOUTHWEST OF
LINDEN...MOVING EAST AT 40 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MYRTLEWOOD.
  HALF ACRE.
  CALVARY.
  OCTAGON.
  THOMASTON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST FRIDAY
MORNING FOR SOUTHWESTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JD/81

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 11:51 PM CSTSevere Thunderstorm WarningBMXMarengo, Sumter39 min
Feb 22, 12:33 AM CSTSevere Thunderstorm WarningBMXDallas, Hale, Marengo, Perry27 min
Feb 22, 1:40 AM CSTSevere Thunderstorm WarningBMXAutauga, Coosa, Elmore35 min
Feb 22, 2:11 AM CSTSevere Thunderstorm WarningBMXChambers, Coosa, Elmore, Tallapoosa34 min
Feb 22, 3:32 AM CSTFlash Flood WarningBMXGreene, Pickens, Sumter3 hr
Feb 22, 3:58 AM CSTFlash Flood WatchBMXAutauga, Bibb, Calhoun, Chambers, Chilton, Clay and 18 more6 hr
Feb 22, 7:08 AM CSTRiver Flood WarningBMXSumter9 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.